Texas, 2011

High Wind in Texas, December 3, 2011

December 3, 2011 · NWS MAF · 1 event in 1 county or zone

A passing upper trough imparted strong winds to the higher elevations of the Guadalupe Mountains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A passing upper trough imparted strong winds to the higher elevations of the Guadalupe Mountains.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Dec 2, 10:25 PM MST, 4 hours 35 minutes earlier.

Area forecast discussion, Dec 2, 10:25 PM MST, 4 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
1125 PM CST FRI DEC 2 2011

.DISCUSSION...
SEE AVIATION DISCUSSION BELOW.

&&

.AVIATION...
OVERCAST SKIES WILL CONTINUE OVERNIGHT INTO EARLY TOMORROW WITH
IFR/LIFR CIGS AND VSBYS.  CNM AND PEQ HAVE BEEN VFR BUT THESE
LOCATIONS HAVE BECOME IFR AS HIGHER DEWPTS ADVECTED IN FROM THE
EAST. DRIZZLE HAS BEEN THE MAIN FORM OF PRECIPITATION THIS EVENING
BUT THIS MAY CHANGE OVER TO SHOWERS AND STORMS AS LIFT ARRIVES
AHEAD OF UPPER TROUGH. BY 15Z TOMORROW THE FIRST WAVE OF THE UPPER
TROUGH WILL PASS ACROSS THE AREA IMPROVING CONDITIONS TO VFR FROM
WEST TO EAST.

&&

.PREV DISCUSSION... /ISSUED 959 PM CST FRI DEC 2 2011/

UPDATE...
AN UPDATED FORECAST HAS BEEN SENT TO ADD LIGHT SNOW ACCUMULATIONS
IN THE GUADALUPE MOUNTAINS...AND MAKE MINOR ADJUSTMENTS TO
OVERNIGHT WEATHER GRIDS.

DISCUSSION...
A VIGOROUS UPPER LEVEL TROUGH CONTINUES TO DIG ACROSS THE DESERT
SOUTHWEST LATE THIS EVENING. LARGE SCALE LIFT AHEAD OF THIS
FEATURE IS NOW SPREADING SOUTHWEST TO NORTHEAST ACROSS NEW
MEXICO...WITH FAIRLY WIDESPREAD COVERAGE OF PRECIPITATION NOTED ON
REGIONAL RADAR IMAGERY FROM WEST OF EL PASO...NORTHEASTWARD THROUGH
CENTRAL NEW MEXICO. NOT TOO MUCH CHANGE FROM PREVIOUS REASONING
BASED ON THE 00Z SOLUTIONS FILTERING IN TONIGHT. LARGE SCALE LIFT
WILL SPREAD EASTWARD ACROSS LOCATIONS MAINLY ALONG AND NORTH OF
I-10 AFTER MIDNIGHT...WITH PRECIPITATION CHANCES EXPECTED TO
INCREASE NICELY ACROSS THESE LOCATIONS THROUGH EARLY SATURDAY
MORNING. WE LEFT A MENTION OF A WINTRY MIX OF RAIN...SLEET...AND
SNOW IN THE FORECAST FROM THE GUADALUPE MOUNTAINS THROUGH MUCH OF
THE SOUTHEAST NEW MEXICO PLAINS...AND WE DID OPT TO ADD LIGHT
SNOW ACCUMULATIONS JUST UNDER AN INCH IN THE HIGHER ELEVATIONS OF
THE GUADALUPE MOUNTAINS TONIGHT...WHERE TEMPERATURES REMAIN IN THE
20S AND SNOW WAS REPORTED EARLIER. WE ALSO LEFT A MENTION OF A FEW
THUNDERSTORMS IN PLACE ACROSS EASTERN PORTIONS OF THE FORECAST
AREA OVERNIGHT...WHERE A ZONE OF ELEVATED INSTABILITY IS STILL
INDICATED ON THE MAJORITY OF SOLUTIONS. OVERNIGHT QPF AMOUNTS ARE
MATCHED PRETTY CLOSE TO HPC OFFERINGS. OTHERWISE...LOOK FOR
PATCHY FOG AND DRIZZLE TO PERSIST. TEMPERATURES MAY SLOWLY RISE
AS THE NIGHT PROGRESSES.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

10
Hazardous weather outlook, Dec 2, 1:13 PM MST, 13 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
213 PM CST FRI DEC 2 2011

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-032015-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
213 PM CST FRI DEC 2 2011 /113 PM MST FRI DEC 2 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

DRIZZLE...RAIN AND PATCHY FOG WILL LAST THROUGH TONIGHT AND INTO
SATURDAY MORNING. SOME ISOLATED THUNDERSTORMS WILL BE
POSSIBLE...MAINLY AFTER MIDNIGHT. A WINTRY MIX WILL BE POSSIBLE
FOR A SHORT PERIOD OF TIME SATURDAY MORNING FOR AREAS OF SOUTHEAST
NEW MEXICO. THERE WILL BE VERY LITTLE ACCUMULATION...BUT SOME
ICING OF BRIDGES AND OVERPASSES IS POSSIBLE IN THESE AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

MORE COLD AIR WILL DROP INTO THE AREA SUNDAY NIGHT. IN ADDITION
THERE WILL BE A CHANCE OF MORE WINTRY PRECIPITATION BEGINNING
SUNDAY NIGHT...AND LASTING INTO TUESDAY. AT THIS TIME THE BEST
CHANCE OF WINTRY PRECIPITATION WILL BE SUNDAY NIGHT AND
MONDAY...WITH SNOW ACCUMULATIONS POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Event by event

1 high wind. Local standard time, as filed.

High Wind, Guadalupe Mountains of Culberson County

When
December 3, 3:00 AM MST
Where
Guadalupe Mountains of Culberson County forecast zone
Measured
63 kt (72 mph) measured gust
Reported by
RAWS

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, December 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353801.